I’m on it right now.
It does suck. My lips alternate between fairly chapped to a scabby mess. Think long sheets of skin peeling off the lips every day or every other day.
And it’s made me depressed. Not everyone gets this symptom, and it hasn’t been a suicidal depression, but more of a stay-inside-stare-at-the-ceiling-and-listen-to-the-Lemonheads kind of depressed. It got pretty bad for a minute, and had to have the dose of an antidepressant I was already taking adjusted up. BUT I was already prone to depression, so take that for what it’s worth.
My hair has been more prone to breaknig. It already was, due to me being hypothyriod, but it’s worse now. I’ve gone from washing my hair every other day, every two days at the most, to washing it once a week. It sounds gross to say it out loud, but it’s a lot less gross than having half my hair down past my bra strap and half looking like a rather tragic pixie cut. I’ve been using a really gentle shampoo and doing mayonnaise treatments and that seems to have stopped the progression of the damage.
Too Much Information Alert: Condoms suck. Fiance and I never really used them because we knew the other was the one, and that we were both clean and I was on the Pill. They have caused a bit of trouble reaching climax, and either the antidepressant or the Tane has caused a bit of inorgasmia for me, as well.
I’m tired a lot, and I have to drink crapton of water. I have had to stop smoking cigarettes, because even though I wasn’t soking much, the risk of lung cancer has been associated with the use of accutane. Now I use an E-Cig. It’s not the same, but I know it is better in the long run. I am not able to drink, and that kind of sucks.
Even given all of these cons, I persevere on this medication. Nothing can put a price on being able to look Fiance in the face without feeling self-conscious.I am glad I wont look like some Edward James Olmos/Faces of Meth horror story at 50. I am glad that between having foundation now be optional and not having to use Duac/Retin-A/Murad everything, there will be many less chemicals in my body in the long run.
Accutane CAN harm your organs, but that’s why they do blood tests every month, and tell you to be very proactive about seeing a specialist if you notice (insert symptom here). There are a lot of horror stories floating around onine, but keep in mind a number of those are from people who ordered their accutane online–sometimes from foreign countries, people who are self-medicating by giving themselves mega-doses of vitamin A (SO DANGEROUS) and by people who are doing it without the benefit of regular blood tests and checkups, whether because their dermatologist is unethical or lazy or they don’t ave a derm at all. Some of them who have done the medicine by the book and have had probblems have taken it for an extended amount of time, or have taken many courses. I am not telling you to discount those stories, but do ask questions.
Just do your research and make an informed decision. It took me a year from when my dermatologist suggested it and I finally pulled the trigger, but even as I sit here peeling my lips like a deranged person, I still wish I had done this ten years ago.